The combination of calcium carbonate and magnesium is commonly found in antacids, which are medicines that provide heartburn relief.
Calcium carbonate with magnesium overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of a substance containing these ingredients.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
See also: Calcium carbonate overdose
Rolaids overdose; Antacids overdose
Calcium carbonate and magnesium
Calcium carbonate with magnesium is found in many (but not all) antacids, including the following brands:
Note: This list may not be all-inclusive.
Seek immediate medical help. Do NOT make a person throw up unless told to do so by poison control or a health care professional.
Determine the following information:
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:
With proper medical treatment, recovery is good.
Gratton MC, Werman HA. Peptic ulcer disease and gastritis. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 77.